Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 10, 2008, 9:48 PM PDT for San Bernardino County, California. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2008, 9:48 PM PDT (04:48 UTC)
- Expired
- Jul 10, 2008, 11:00 PM PDT
- In force
- 72 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 2:54 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 4.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSGX 110448
SVRSGX
CAC071-110600-
/O.NEW.KSGX.SV.W.0005.080711T0448Z-080711T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
948 PM PDT THU JUL 10 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
* UNTIL 1100 PM PDT
* AT 942 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 19 MILES NORTH OF JOHNSON
VALLEY...OR 19 MILES SOUTHEAST OF DAGGETT...AND MOVING SOUTH AT
10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
LAT...LON 3437 11642 3437 11693 3476 11685 3474 11649
3469 11648 3468 11651 3460 11651 3447 11643
TIME...MOT...LOC 0448Z 039DEG 11KT 3467 11665
$$
SCV3 follow-up statements
000
WWUS56 KSGX 110505
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1004 PM PDT THU JUL 10 2008
CAC071-110600-
/O.CON.KSGX.SV.W.0005.000000T0000Z-080711T0600Z/
SAN BERNARDINO CA-
1004 PM PDT THU JUL 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...
AT 959 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF JOHNSON
VALLEY...MOVING SOUTH AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
JOHNSON VALLEY BY 1025 PM PDT...
LAT...LON 3437 11642 3437 11693 3476 11685 3474 11649
3469 11648 3468 11651 3460 11651 3447 11643
TIME...MOT...LOC 0504Z 357DEG 19KT 3451 11658
$$
SCV000
WWUS56 KSGX 110509
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1009 PM PDT THU JUL 10 2008
CAC071-110600-
/O.CON.KSGX.SV.W.0005.000000T0000Z-080711T0600Z/
SAN BERNARDINO CA-
1009 PM PDT THU JUL 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...
AT 1003 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF JOHNSON
VALLEY...MOVING SOUTH AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
JOHNSON VALLEY BY 1025 PM PDT...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3437 11642 3437 11693 3476 11685 3474 11649
3469 11648 3468 11651 3460 11651 3447 11643
TIME...MOT...LOC 0509Z 357DEG 19KT 3448 11658
$$
SCV000
WWUS56 KSGX 110552
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1052 PM PDT THU JUL 10 2008
CAC071-110602-
/O.EXP.KSGX.SV.W.0005.000000T0000Z-080711T0600Z/
SAN BERNARDINO CA-
1052 PM PDT THU JUL 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 1100 PM PDT...
THE THUNDERSTORM OVER THE JOHNSON VALLEY HAS WEAKENED AND IS NO
LONGER SEVERE...HOWEVER WIND GUSTS IN EXCESS OF 45 MPH ARE STILL
POSSIBLE WITH THIS STORM.
LAT...LON 3437 11642 3437 11693 3476 11685 3474 11649
3469 11648 3468 11651 3460 11651 3447 11643
TIME...MOT...LOC 0552Z 357DEG 19KT 3425 11657
$$
SCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:30 PM PDT, 18 minutes earlier.
Area forecast discussion, Jul 10, 9:30 PM PDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 PM PDT THU JUL 10 2008 .SYNOPSIS...MOISTURE MOVING IN FROM THE EAST WILL CAUSE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS AT TIMES THROUGH MONDAY WITH VARIABLE CLOUDINESS. STORMS COULD DRIFT WEST OF THE MOUNTAINS FRIDAY AND SATURDAY. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (TONIGHT-SUN)...THERE WERE A FEW THUNDERSTORMS IN THE SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS EARLIER THIS EVENING. DEBRIS CLOUDS WERE APPROACHING FROM A LARGE THUNDERSTORM COMPLEX THAT WAS IN AZ AND ERN CA. STRATUS OFFSHORE WAS MOVING LOCALLY INLAND. THE 00Z NKX SOUNDING HAD AN INVERSION BASED NEAR 1600 FT WITH MOISTURE IN NE TO E FLOW THROUGH THE MID LEVELS AND PW OF 1.66 INCHES. ONSHORE GRADIENTS WITH ABOUT 6 MB SAN-IPL. THE MOISTURE MOVING IN FROM THE E COULD CAUSE SHOWERS IN THE MOUNTAINS AND DESERTS TONIGHT. AN ELY WAVE IS EXPECTED TO MOVE THROUGH FRI WITH A LOT OF MID TO HIGH LEVEL MOISTURE ASSOCIATED WITH IT. THE LARGE AMOUNT OF MOISTURE AND CLOUD COVER COULD SUPPRESS STRONG CONVECTION AND RESULT IN MORE WIDESPREAD LIGHT SHOWERS AND ONLY ISOLATED THUNDERSTORMS FRI...MAINLY FOCUSED OVER THE MOUNTAINS BY OROGRAPHICS BUT THE ELY FLOW COULD CARRY STORMS W OF THE MOUNTAINS. THERE WILL STILL BE PLENTY OF MOISTURE AROUND INTO EARLY SAT FOR A SIMILAR PATTERN. THE FLOW TURNS MORE SLY AND THE MOISTURE THINS OUT LATE SAT AND SUN WHICH WILL TEND TO CAUSE THUNDERSTORMS TO BECOME MORE CONFINED TO THE MOUNTAINS AND DESERTS. ISOLATED SHOWERS COULD BE HEAVIER IN STRONGER CONVECTION SAT AND SUN AFTERNOONS AND EVENINGS. MOST TEMPS WILL BE NEAR OR SLIGHTLY BELOW SEASONAL BUT HIGHER HUMIDITIES WILL MAKE IT FEEL WARMER. A SHALLOW MARINE LAYER WILL CONTINUE COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...BUT THE MID TO HIGH LEVEL CLOUDS AND MOISTURE WILL DISRUPT THE MARINE LAYER...ESPECIALLY TONIGHT AND FRI NIGHT. && .LONG TERM (MON-THU)...LITTLE CHANGE MON WITH ENOUGH MOISTURE IN SLY FLOW FOR AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. DRIER SW FLOW ALOFT SHOULD BRING AN END TO THE THUNDERSTORM THREAT TUE THROUGH THU. INLAND AREAS WILL WARM A LITTLE WITH LESS CLOUDINESS AND LOWER HUMIDITIES. A SHALLOW MARINE LAYER WILL CONTINUE. && .AVIATION... 110300Z... MONSOON MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE TO CAUSE BROKEN LAYERS OF ALTOSTRATUS AT 15K AND 20K FT MSL TONIGHT THROUGH FRIDAY. THE MONSOON AIR MASS HAS PUSHED THE MARINE STRATUS FAR OUT OUT TO SEA AND IT WILL DELAY THE RETURN OF STRATUS TONIGHT AND DISRUPT IT WITH ONLY AREAS OF LOW CLOUDS PUSHING ACROSS THE COASTAL ZONES STARTING AROUND 06Z. SOUNDING INDICATES MARINE LAYER 1500 FT DEEP SO CLOUD BASE SHOULD BE AROUND 1000 FT MSL TONIGHT. EXPECT FAIRLY EARLY CLEARING AROUND 16Z FRIDAY DUE TO MID CLOUD EFFECTS. A LARGE BUT WEAK EASTERLY WAVE WILL BRING A SLIGHT CHANCE OF LIGHT SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA TOMORROW ESPECIALLY OVER THE MTS AND DES. BRIEF LOCAL GUSTY WINDS AND RAIN POSSIBLE NEAR ANY THUNDERSTORMS. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVER THE UPPER DESERTS THIS EVENING. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ATKIN AVIATION...MACKECHNIE
Hazardous weather outlook, Jul 10, 4:00 PM PDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT THU JUL 10 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-111200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PDT THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... REMAINDER OF TODAY THROUGH TONIGHT. ISOLATED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD POTENTIAL INDEX IN LOW...THE RISK OF FLASH FLOODING IN MINIMAL. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY IN THE MOUNTAINS AND DESERTS...POSSIBLY SPREADING INTO THE COAST AND VALLEYS ON FRIDAY AND SATURDAY DUE TO AN EASTERLY WAVE. THE FLASH FLOOD POTENTIAL INDEX FOR FRIDAY IS LOW...THE RISK OF FLASH FLOODING IN MINIMAL. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ATKIN
In the hours before
Local storm report, Jul 10, 5:13 PM PDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
513 PM PDT THU JUL 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL BIG BEAR LAKE 34.24N 116.89W
07/10/2008 E0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
MARBLE SIZE HAIL REPORTED IN BIG BEAR.
0510 PM HEAVY RAIN BIG BEAR LAKE 34.24N 116.89W
07/10/2008 M0.41 INCH SAN BERNARDINO CA TRAINED SPOTTER
A TRAINED WEATHER SPOTTER MEASURED 0.41 INCHES OF RAIN IN
14 MINUTES.
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:50 PM PDT | Flash Flood Warning | SGX | San Bernardino | 85 min |
| Jul 10, 10:14 PM PDT | Tornado Warning | SGX | San Bernardino | 46 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.